Perioperative risk
ARISCAT Score Calculator
Estimate postoperative pulmonary complication risk using seven preoperative factors. Review the points behind the ARISCAT score and its limitations.Select risk factors
Calculated in your browser. Inputs are not saved, added to the URL, or sent by this calculator.
Calculated result
Complete every required field to calculate a result.
ARISCAT = age points + room-air SpO₂ points + recent respiratory infection points + anemia points + incision points + duration points + emergency points.
Educational use only. This tool and its outputs do not constitute medical advice, diagnosis, or treatment and do not replace clinical judgment. Independently verify the inputs, equations, assumptions, units, and outputs, and confirm that the tool is appropriate for your intended use before relying on a result.
What is ARISCAT?
ARISCAT stands for Assess Respiratory Risk in Surgical Patients in Catalonia. Canet and colleagues developed the score in a prospective adult surgical cohort. It addresses pulmonary complications rather than cardiac events.
How is it calculated?
ARISCAT = age points + room-air SpO₂ points + recent respiratory infection points + anemia points + incision points + duration points + emergency points.
Clinical interpretation
A score below 26 is low risk, 26–44 intermediate risk, and 45 or above high risk. Observed pulmonary complication rates in the original validation sample were 1.6%, 13.3%, and 42.1%, respectively. These percentages refer to a composite of pulmonary complications, not death or pneumonia alone, and are not personalized predictions.
Clinical considerations
Choose all seven factors explicitly. This implementation uses hemoglobin ≤10 g/dL and a 2–3-hour duration band, including exactly 2 hours, matching the displayed MDCalc input categories. Do not substitute saturation measured on supplemental oxygen for the room-air category.
The composite includes respiratory infection, respiratory failure, bronchospasm, atelectasis, pleural effusion, pneumothorax, and aspiration pneumonitis. Calibration varies between populations and procedures.
This is an adult educational tool. It is not a dedicated cardiac-surgery or lung-resection risk model. Its intrathoracic incision category does not establish validity for every thoracic procedure.
Common questions
What is a high ARISCAT score?
A score of 45 or more falls in the high-risk band. A score of exactly 45 is included.
How do ARISCAT and RCRI differ?
ARISCAT estimates pulmonary complication risk. RCRI evaluates cardiac risk. Neither replaces the rest of a preoperative assessment.
References
- Canet et al. Original ARISCAT study. Anesthesiology, 2010. ↗
- MDCalc: ARISCAT reference calculator and input categories. ↗
These calculators are educational tools. Their outputs do not constitute medical advice and do not replace clinical judgment.